Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 2, 2008, 4:36 PM CST for Story County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2008, 4:36 PM CST (22:36 UTC)
- Expired
- Mar 2, 2008, 10:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Story County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 022241 FFWDMX IAC169-030430- /O.NEW.KDMX.FF.W.0001.080302T2236Z-080303T0430Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 436 PM CST SUN MAR 2 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... STORY COUNTY IN CENTRAL IOWA... * UNTIL 1030 PM CST. * AT 431 PM CST...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING FROM SNOW MELT OVER THE WARNED AREA. WATER UP TO SIX INCHES DEEP HAS BEEN REPORTED OVER HIGHWAY 30 BETWEEN NEVADA AND COLO. OTHER WATER HAS BEEN FLOWING OVER HIGHWAY 65 NEAR ZEARING AND SOUTH OF COLO. NUMEROUS OTHER GRAVEL ROADS IN THE COUNTY ALSO HAVE WATER COVERING THE ROADWAY. * LOCATIONS IN THE WARNING INCLUDE MANY HIGHWAYS AND SECONDARY ROADS NEAR NEVADA AND COLO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4220 9370 4220 9325 4186 9325 4187 9370 TIME...MOT...LOC 2236Z 180DEG 0KT 4201 9349 $$ COGIL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 2:48 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 2, 2:48 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 248 PM CST SUN MAR 2 2008 .DISCUSSION... SURFACE LOW PRESSURE OVER WEST CENTRAL IOWA WITH WARM FRONT EXTENDING EASTWARD THROUGH CENTRAL AND SOUTHEAST IOWA AND A COLD FRONT EXTENDING TO THE SOUTH. TEMPERATURES HAVE BECOME QUITE MILD IN THE WARM SECTOR WITH READINGS IN THE LOW TO MID 60S AND DEWPOINTS PUSHING INTO THE 50S. AIRMASS BEGINNING TO BECOME UNSTABLE IN THE WARM SECTOR AHEAD OF THE COLD FRONT. GOOD CONVERGENCE IS EXPECTED NEAR THE COLD FRONT AS IS SWINGS SOUTHEAST THIS AFTERNOON AND EARLY EVENING. THIS SHOULD BE ENOUGH TO SPARK OFF A FEW THUNDERSTORMS OVER SOUTH CENTRAL IOWA WITH A FEW POSSIBLY BECOMING SEVERE. INCREASING CLOUDS AND A LINGERING SNOW FIELD MAY LIMIT THE POTENTIAL TO A DEGREE. THE PRIMARY FOCUS FOR THE FORECAST WILL BE TONIGHT WHEN THE BULK OF THE PRECIPITATION IS EXPECTED TO OCCUR. BESIDES THE SFC COLD ADVECTION ASSOCIATED WITH THE COLD FRONT...THE PRIMARY COLD ADVECTION OCCURS FROM 900-925 MB WITH A WARM LAYER REMAINING ABOVE THIS FOR SEVERAL MORE HOURS. THIS WILL CREATE PRECIPITATION TYPE CONCERNS DURING THE PERIOD WITH A TRANSITION FROM RAIN TO SLEET TO SNOW EXPECTED FROM NORTHWEST TO SOUTHEAST. FREEZING RAIN IS NOT A PRIMARY CONCERN AT THE MOMENT FOR A COUPLE OF REASONS. FIRST THE MILD TEMPERATURES TODAY HAVE WARM GROUND TEMPERATURES AND SECOND ARE SURFACE TEMPERATURES WILL LIKELY BE AT OR ABOVE FREEZING PRIOR TO THE TRANSITION TO SLEET AND SNOW. ANY PRECIPITATION THAT DOES OCCUR WILL BE CONVECTIVE DURING MUCH OF THE EVENT. DESPITE THIS...DO NOT EXPECT WARNING CRITERIA WINTER PRECIPITATION TO OCCUR DUE TO THE PROGRESSIVE NATURE OF THE SYSTEM AND THE DELAY OF TRANSITION TO SNOW. THE TRANSITION TIMEFRAME TO ALL SNOW LOOKS TO BE AROUND MIDNIGHT FROM WATERLOO TO DES MOINES TO CORNING. A COLD AND BREEZY MONDAY CAN BE EXPECTED IN THE WAKE OF THE SYSTEM WITH LIGHT SNOW LINGERING EARLY OVER THE FAR SOUTHEAST. THE UPPER LOW PASSING TO THE SOUTHEAST AND THROUGH THE LOWER MISSISSIPPI VALLEY IS FORECAST TO REMAIN JUST FAR ENOUGH SOUTH TO NOT AFFECT THE AREA THOUGH CONTINUES TO LOOK LIKE A PRIME SEVERE WEATHER PRODUCER THROUGH THE SOUTHERN PLAINS. A CLIPPER DROPS SOUTHEAST THROUGH THE NORTHWEST FLOW TUESDAY NIGHT AND WEDNESDAY AND WILL BRING LOW CHANCES FOR SNOW. THE NEXT WAVE OF COLD AIR TO DROP SOUTH WILL MOVE THROUGH LATE THURSDAY AND THURSDAY NIGHT WITH THE LONG WAVE TROUGH SETTLING INTO THE CENTRAL AND NORTHERN PLAINS. IT WILL BE QUITE COOL ON FRIDAY BEFORE A WARMING TREND FOR THE WEEKEND WITH A TRANSITION TO ZONAL FLOW. && .HYDROLOGY... BASINS BETWEEN DSM AND OTM HAVE SNOW WATER EQUIVALENTS OF 2-4 INCHES BASED ON NOHRSC ESTIMATES THIS MORNING AND HAS GREATLY DECREASED WITH ACCELERATED MELTING TODAY. SOME ICE JAMMING IS EXPECTED IN ADDITION TO SNOW MELT RISES AND EXPECTED RAINFALL THIS EVENING. WILL CONTINUE MENTION IN THE HWO REGARDING CHARITON...S SKUNK AND DES RIVER TRIBS IN THESE AREAS. COULD BE PLENTY OF STANDING WATER TOO THAT HAS DIFFICULTY DRAINING DUE TO FULL SNOWPACKED DITCHES. && .AVIATION...02/18Z LOTS OF LOW LEVEL MOISTURE IS STREAMING NORTH AHEAD OF COLD FRONT...BUT IT IS SHALLOW. AFTER LONG TRACK OVER MELTING SNOW ...IT IS PRODUCING LOW CLOUDS AND FOG IN NRN IA...WITH IFR CONDITIONS. DRIZZLE AND LIGHT RAIN ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON INTO EARLY EVENING...PROLONGING IFR IN NORTH. FARTH S...SHOWERS OR THUNDERSTORMS ARE EXPECTED TO DEVELOPED SE OF KDSM...WITH MVFR ASSOCIATED. AFTER THE FRONT...MAINLY 03Z-09Z A BAND OF SNOW WILL SPREAD EWD ACROSS CENTRAL IA PRODUCING IFR CIGS AND VISIBILITIES. MVFR FOLLOWING THEN CLEARING MON MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WX ADVY TONIGHT 00Z-12Z -CERRO GORDO-WRIGHT-FRANKLIN- CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE- WINTER WX ADVY TONIGHT 03Z-12Z -BLACK HAWK-BUTLER- BREMER-HARDIN-GRUNDY-STORY-MARSHALL-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR- WINTER WX ADVY TONIGHT 06Z-15Z - TAMA-JASPER-POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- && AVIATION...JUNGBLUTH SHORT TERM/LONG TERM...DONAVON
Hazardous weather outlook, Mar 2, 11:00 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1100 AM CST SUN MAR 2 2008 IAZ004>007-015-016-023-024-033-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS- HUMBOLDT-SAC- 1100 AM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT RAIN WILL CHANGE TO LIGHT SNOW DURING THE LATE AFTERNOON AND EVENING HOURS. ACCUMULATIONS SHOULD VARY FROM A DUSTING TO TWO INCHES BEFORE THE PRECIPITATION ENDS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ017-025>028-034>038-044>049-057>060-070>072-081-082-092-031100- CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS- UNION-TAYLOR- 1100 AM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...CENTRAL AND NORTHEAST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN DURING THE LATE AFTERNOON WILL MIX WITH SLEET...AND THEN CHANGE TO ALL SNOW THIS EVENING. ACCUMULATIONS SHOULD VARY FROM TWO TO FOUR INCHES...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE. MOST OF THE SNOW WILL FALL IN JUST A FEW HOURS. WITH BRISK NORTHWEST WINDS AT SPEEDS OF 15 TO 30 MPH...VISIBILITIES MAY BE REDUCED TO A HALF MILE OR LESS DURING THE PERIODS OF MORE INTENSE SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ039-050-061-062-073>075-083>086-093>097-031100- BLACK HAWK-TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1100 AM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND EASTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT FOR AREAS SOUTH OF I-80...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH POTENTIAL FOR DAMAGING WINDS OR LARGE HAIL. LATER IN THE EVENING...RAIN WILL MIX WITH SLEET AND SNOW...AND THEN CHANGE TO ALL SNOW AFTER MIDNIGHT. ACCUMULATIONS SHOULD VARY FROM ONE TO TWO INCHES...BUT LOCALLY HIGHER AMOUNTS MAY OCCUR. MOST OF THE SNOW WILL FALL IN JUST A FEW HOURS...REDUCING VISIBILITY AND CAUSING SLICK CONDITIONS. IN ADDITION...WARM TEMPERATURES AGAIN TODAY ARE CAUSING SNOW MELT...SO SMALL STREAMS AND TRIBUTARIES MAY REACH BANK FULL. LOCALIZED MINOR FLOODING MAY OCCUR DUE TO PONDING OF WATER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT TIME LATE THIS AFTERNOON AND EARLY THIS EVENING...AND SNOWFALL REPORTS ARE ALWAYS APPRECIATED AND ENCOURAGED. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:21 AM CST | Winter Weather Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 36 more | 24 hr |
| Mar 2, 1:23 PM CST | River Flood Warning | DMX | Lucas | 5 days |
| Mar 2, 4:07 PM CST | River Flood Warning | DMX | Madison, Warren | 23 hr |
| Mar 2, 4:26 PM CST | River Flood Warning | DMX | Madison, Warren | 23 hr |
| Mar 2, 4:54 PM CST | River Flood Warning | DMX | Warren | 27 hr |
| Mar 2, 5:39 PM CST | River Flood Warning | DMX | Appanoose, Wayne | 25 hr |
| Mar 2, 5:47 PM CST | River Flood Warning | DMX | Dallas, Polk | 32 hr |
| Mar 2, 5:59 PM CST | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Clarke and 23 more | 12 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.